Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 60, NWS Gray, ME

June 30, 2006Oxford County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 30, 2006, 1:25 PM EDT for Oxford County, Maine. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2006, 1:25 PM EDT (17:25 UTC)
Expired
Jun 30, 2006, 2:00 PM EDT
In force
35 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Oxford County, ME

The radar

The Portland,ME radar (KGYX), 79 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 319 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:36 AM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 30, 9:36 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
936 AM EDT FRI JUN 30 2006

.SHORT TERM /REST OF TODAY THROUGH FRIDAY NIGHT/...
NO CHANGES PLANNED FOR THE MORNING UPDATE TO EITHER ZONE OR
COASTAL WATERS FORECASTS.

&&

.PREV DISCUSSION...
 /ISSUED 255 AM EDT FRI JUN 30 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...
200 AM SURFACE ANALYSIS SHOWS THE FRONTAL BOUNDARY NEARING THE
MAINE/NEW HAMPSHIRE LINE. RADAR SHOWS TWO AREAS OF RAINFALL...THE
FIRST ACROSS THE MOUNTAINS...MAINLY COOS COUNTY NEW HAMPSHIRE. THE
SECOND IS MORE EXTENSIVE...FROM EASTERN MASSACHUSETTS TO JUST OFF
THE MID-COAST OF MAINE. HERE...THERE ARE STRONG THUNDERSTORMS
EMBEDDED. FOLLOWING THE TRAJECTORY OF THIS...IT LOOKS AS IF IT
WILL CLIP EASTERN PORTIONS OF OUR FORECAST AREA...FROM AUGUSTA EAST.

FEEL THERE IS AGAIN A POTENTIAL FOR SEVERE WEATHER
TODAY...ALTHOUGH TO A LESSER EXTENT THAN YESTERDAY. POTENTIAL IS
LIMITED TO EAST OF THE FRONT. HERE...THERE ARE SIGNIFICANT LOW
CLOUDS AND FOG ARE IN PLACE...WITH A LIMITED POTENTIAL FOR DAYTIME
HEATING. HOWEVER...LOOKING UPSTREAM...STRONG STORMS ARE DEVELOPING
DURING THE NIGHT...SO EVEN WITHOUT DAYTIME HEATING...MARGINALLY
SEVER STORMS ARE POSSIBLE. FREEZING LEVELS WILL BE FAIRLY
LOW...THUS HAIL IS A POSSIBILITY. AND STORMS PULSING IN STRENGTH
MAY PRODUCE STRONG GUSTY WINDS AS WELL. WILL USE ENHANCED WORDING
IN MOST OF MAINE...MENTIONING THE POTENTIAL FOR SEVERE WEATHER.

OTHERWISE...THE FRONT MOVES TO THE EAST OVERNIGHT. THIS WILL BRING
AT LEAST A PARTIAL CLEARING OVERNIGHT...WITH DRIER AIR. COULD SEE
A LINGERING SHOWER IN THE MOUNTAINS...OTHERWISE IT SHOULD BE DRY
AND COOLER OVERNIGHT.

USE GFS MOS FOR TEMPERATURES...ALTHOUGH TREND A BIT WARMER FOR
TODAYS HIGHS ACROSS SOUTHERN NEW HAMPSHIRE...WHERE SOME SUN IS EXPECTED.

LONG TERM /SATURDAY THROUGH THURSDAY/...
PROGRESSIVE PATTERN IN PLACE FOR THE LONG TERM. WE GET ONE SYSTEM
RIGHT AFTER ANOTHER AND WILL HAVE THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS FOR A LARGE PORTION OF THE LONG TERM. FIRST SYSTEM
JUST CLIPS THE NORTHERN EDGE OF CWA ON SATURDAY...AND
PRECIPITATION WILL BE LIMITED TO THE MOUNTAINS OF MAINE. NEXT
SYSTEM ON SUNDAY LOOKS TO BE A BIT STRONGER WITH MORE WIDESPREAD
PRECIPITATION. WEAK HIGH PRESSURE WILL MOVE IN FOR MONDAY...BUT
WILL BE SHORT LIVED AS ANOTHER SYSTEM BEGINS TO AFFECT THE REGION
ON TUESDAY...FOLLOWED BY ANOTHER ON WEDNESDAY NIGHT AND THURSDAY.

AVIATION...
LIFR CONDITIONS AHEAD OF THE FRONT IN PWM/AUG/PSM...TO IMPROVE
THIS MORNING. IFR TO MVFR EARLY THIS MORNING AT
CON/LEB...IMPROVING TO VFR TODAY. INCLUDE A 4 HOUR TEMPO FOR TSRA
AT AUG WHERE THUNDERSTORMS UPSTREAM APPEAR TO ARRIVE THIS MORNING.

MARINE...
SHORT TERM...WILL DROP THE SCA. MAIN CONCERN IS STRONG TSTMS
MOVING ACROSS THE WATERS. THESE SHOULD MOVE TO THE EAST BY LATE
MORNING.

LONG TERM...FAST MOVING SYSTEMS WILL CROSS THE WATERS
APPROXIMATELY EVERY 36 HOURS OR SO. EACH SYSTEM WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS...AS WELL AS INCREASED WAVES.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jun 30, 3:28 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
328 AM EDT FRI JUN 30 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-010730-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
328 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL
AND GUSTY WINDS THIS MORNING ALONG THE IMMEDIATE COAST AND OVER
THE COASTAL WATERS OF MAINE. LATER TODAY...THUNDERSTORMS ARE
EXPECTED TO REDEVELOP OVER MAINE AND NEW HAMPSHIRE. SOME OF THESE
STORMS MAY PRODUCE HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FAST MOVING SYSTEMS WILL PRODUCE SHOWERS AND THUNDERSTORMS OVER
MAINE AND NEW HAMPSHIRE ABOUT EVERY 36 HOURS OR SO FOR THE NEXT
SEVERAL DAYS. THESE SYSTEMS ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS TO THE NATIONAL
WEATHER SERVICE.

POHL

In the hours before

Special weather statement, Jun 30, 11:21 AM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1121 AM EDT FRI JUN 30 2006

NHZ001>003-301715-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
INCLUDING THE CITY OF...LITTLETON
1121 AM EDT FRI JUN 30 2006

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS COOS AND
NORTHERN GRAFTON COUNTIES THROUGH 1 PM...

AT 1115 AM DOPPLER WEATHER RADAR SHOWED STRONG THUNDERSTORMS
DEVELOPING IN VERMONT AND MOVING ACROSS THE CONNECTICUT RIVER INTO
NORTHERN NEW HAMPSHIRE. SOME OF THESE STORMS MAY HAVE HEAVY RAIN
...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL AS
THEY MOVE TO THE EAST AT 20 MPH.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. BOATERS AND
CAMPERS SHOULD PLAN ON SEEKING SAFE SHELTER WELL BEFORE THUNDERSTORMS
ARRIVE.

MEZ022-026>028-301715-
INTERIOR WALDO-LINCOLN-KNOX-COASTAL WALDO-
INCLUDING THE CITIES OF...UNITY...WALDOBORO...BOOTHBAY HARBOR...
WISCASSET...ROCKLAND...CAMDEN...THOMASTON...BELFAST
1121 AM EDT FRI JUN 30 2006

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS THE MID COAST
REGION OF MAINE THROUGH 1 PM...

AT 1115 AM DOPPLER WEATHER RADAR SHOWED STRONG THUNDERSTORMS MOVING
ACROSS KNOX...LINCOLN AND WALDO COUNTIES ALONG THE MID COAST OF
MAINE. SOME OF THESE STORMS MAY HAVE HEAVY RAIN...FREQUENT
LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL AS THEY MOVE TO
THE NORTHEAST AT 20 MPH.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. BOATERS AND
CAMPERS SHOULD PLAN ON SEEKING SAFE SHELTER WELL BEFORE THUNDERSTORMS
ARRIVE.

SJC
Special weather statement, Jun 30, 12:43 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1243 PM EDT FRI JUN 30 2006

MEZ007>009-012>014-020>022-028-NHZ001>004-301900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...LEWISTON...AUBURN...AUGUSTA...
WATERVILLE...WINSLOW...GARDINER...UNITY...BELFAST...LITTLETON...
NORTH CONWAY...CONWAY
1243 PM EDT FRI JUN 30 2006

...SCATTERED STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN NEW
HAMPSHIRE AND MUCH OF INTERIOR WESTERN MAINE THROUGH 1 PM...

AT 1230 PM DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS
MOVING ACROSS NORTHERN NEW HAMPSHIRE AND THE MOUNTAINS OF WESTERN
MAINE. A FEW ISOLATED THUNDERSTORMS WERE MOVING ACROSS THE FOOTHILLS
OF WESTERN MAINE AS WELL AS THE CAPITAL REGION TO THE MID COAST.
THESE STORMS MAY BECOME MORE NUMEROUS DURING THE AFTERNOON.

SOME OF THESE THUNDERSTORMS MAY BE QUITE STRONG WITH HEAVY RAIN...
FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL AS THEY
MOVE TO THE EAST AT 20 MPH THROUGH 3 PM.

SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. BOATERS AND
CAMPERS SHOULD PLAN ON SEEKING SAFE SHELTER WELL BEFORE THUNDERSTORMS
ARRIVE.

SJC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:02 AM EDTSpecial Marine WarningGYX88 min
Jun 30, 2:50 AM EDTSpecial Marine WarningGYX115 min
Jun 30, 1:54 PM EDTSevere Thunderstorm WarningGYXAndroscoggin36 min
Jun 30, 2:03 PM EDTSevere Thunderstorm WarningGYXKennebec42 min
Jun 30, 2:42 PM EDTSevere Thunderstorm WarningGYXSomerset48 min
Jun 30, 2:47 PM EDTSevere Thunderstorm WarningGYXKennebec, Waldo43 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.